Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The integral cohomology of the Bianchi groups


Author: Ethan Berkove
Journal: Trans. Amer. Math. Soc. 358 (2006), 1033-1049
MSC (2000): Primary 20J06, 11F75, 22E40
DOI: https://doi.org/10.1090/S0002-9947-05-03700-1
Published electronically: April 13, 2005
MathSciNet review: 2187644
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We calculate the integral cohomology ring structure for various members of the Bianchi group family. The main tools we use are the Bockstein spectral sequence and a long exact sequence derived from Bass-Serre theory.


References [Enhancements On Off] (What's this?)

  • 1. A. Adem and J. Milgram, Cohomology of Finite Groups, Springer-Verlag, 1994. MR 1317096 (96f:20082)
  • 2. E. Berkove, On the Mod-2 Cohomology of the Bianchi Groups, Trans. of the AMS., 352, no. 10 (2000), 4585-4602. MR 1675241 (2001b:11043)
  • 3. W. Browder Torsion in H-spaces, Ann. of Math. (2) 74, 1961, 24-51. MR 0124891 (23:A2201)
  • 4. K. Brown, Cohomology of Groups, Springer Verlag, 1993. MR 1324339 (96a:20072)
  • 5. B. Fine, Algebraic Theory of the Bianchi Groups, Marcel Dekker, Inc. (Monographs and textbooks in pure and applied mathematics; 129), 1989. MR 1010229 (90h:20002)
  • 6. D. Flöge, Zur Struktur der $PSL_2$ über einigen imaginär-quadratischen Zahlringen, Math. Zeitschrift 183 (1983), 255-279. MR 0704107 (85c:11043)
  • 7. F. Grunewald and J. Schwermer, Subgroups of Bianchi Groups and Arithmetic Quotients of Hyperbolic 3-Space, Trans. of the AMS (1) 335 (Jan. 1993), 47-78. MR 1020042 (93c:11024)
  • 8. G. Lewis, The Integral Cohomology Rings of Groups of Order $p^3$, Trans. of the AMS 132 (1968), 501-529. MR 0223430 (36:6478)
  • 9. J. McCleary, A User's Guide to Spectral Sequences, Second Edition, Cambridge University Press (Cambridge Studies in advance mathematics; 58), 2001. MR 1793722 (2002c:55027)
  • 10. E. Mendoza, Cohomology of $PGL_2$ Over Imaginary Quadratic Integers, Bonner Math. Schriften, Vol. 128, 1980. MR 0611515 (82g:22012)
  • 11. K. Pearson, Integral Cohomology and Detection of $\omega$-Basic 2-Groups, Math. of Computation, Vol. 65 213 (Jan. 1996), 291-306. MR 1322893 (96d:20056)
  • 12. J. Pakianathan and E. Yalçin On Nilpotent Ideals in the Cohomology Ring of a Finite Group, Topology 42 (2003), 1155-1183. MR 1978052 (2004d:20062)
  • 13. J. Schwermer and K. Vogtmann, The Integral Homology of $SL_2$ and $PSL_2$ of Euclidean Imaginary Quadratic Integers, Comment. Math. Helvetica 58 (1983), 573-598. MR 0728453 (86d:11046)
  • 14. J. P. Serre, Trees, Springer-Verlag, 1980. MR 0607504 (82c:20083)
  • 15. E. Spanier, Algebraic Topology, 1st reprinted version, Springer-Verlag, 1989. MR 0666554 (83i:55001)
  • 16. K. Vogtmann, Rational Cohomology of Bianchi Groups, Math. Ann. 272 (1985), 399-419. MR 0799670 (87a:22025)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20J06, 11F75, 22E40

Retrieve articles in all journals with MSC (2000): 20J06, 11F75, 22E40


Additional Information

Ethan Berkove
Affiliation: Department of Mathematics, Lafayette College, Easton, Pennsylvania 18042
Email: berkovee@lafayette.edu

DOI: https://doi.org/10.1090/S0002-9947-05-03700-1
Keywords: Integral cohomology, Bianchi group, Bass-Serre theory
Received by editor(s): November 13, 2002
Received by editor(s) in revised form: April 1, 2004
Published electronically: April 13, 2005
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society